Considering Cortef(hydrocortison) as treament -anyone with experience???

Discussion in 'Fibromyalgia Main Forum' started by Joyce, Dec 8, 2002.

  1. Joyce

    Joyce New Member

    I'm considering Cortef (hydrocordisone) to allieviate symptoms such as adrenal rushes, the "hungries" and fatigue. I'd love about any experiences with the medication. I'm a bit scared of it. But may resort.

    THanks,

    Joyce
    [This Message was Edited on 12/08/2002]
  2. Joyce

    Joyce New Member

    I'm considering Cortef (hydrocordisone) to allieviate symptoms such as adrenal rushes, the "hungries" and fatigue. I'd love about any experiences with the medication. I'm a bit scared of it. But may resort.

    THanks,

    Joyce
    [This Message was Edited on 12/08/2002]
  3. Spoonerpaws

    Spoonerpaws New Member

    Hi

    I hope you have a good doctor who knows what he/she is doing. I took Cortef for about 6 months. I think in the long run, it made things worse for me.

    It helped the fatigue only a little and then gave me terrible insomnia which took me over a year to resolve!
    My doctor was so stupid - I kept asking him, "could the Cortef be keeping me awake" and he kept saying "no" Finally, I consulted with my pharmacist who said DEFINITELY.

    It is not a good idea to be on this drug for a long time, and you MUST be weaned off of it.

    Make sure you have read in depth about this drug before you start. I am not sure that the benefits outweigh the side effects. Conventional doctors are REALLy opposed to this drug, of course though they do not know how desperate we are

    Take care and good luck
  4. BonBons

    BonBons New Member

    I have had a LOT of cortisone-type drugs both orally and intravenously. I have no doubt that for me, they were hellish. I don't even like my dog to take them. But I also understand the need to try anything. You're doing the right thing by educating yourself; good luck! BonBons
  5. sb439

    sb439 New Member

    5mg in the morning, 2.5 at noon. I have felt two positive effects: I cry less and I can walk faster.

    Some people say low daily doses don't have bad longterm effects (some think low means up to 10mg daily, others up to 25 mg daily), but my doctor suggests for CFIDS never to take it longer than for a few weeks except if simultaneously with some hormone treatment, also to monitor blood pressure (whether it gets lower), in order to see whether adrenal suppression happens, in which case salt water, florinef or cortitrophin may help. So obviously the way hydrocortison works is complex and not without risks.

    Susanne

  6. karen2002

    karen2002 New Member

    Concern----
    Osteoporosis
    Calcium Supplementation 1500 mg/day
    Vitamin D Supplementation 400-800 IU/day
    May cause sleep disturbances
    Suppress the immune system

    LOW Dose Therapy seems to reduce these risks, when coupled with excercise, and safeguards to protect the immune system (alcohol abstinence, etc.) Post menopausal women should be monitored for bone loss.)
    Karen


    [This Message was Edited on 12/08/2002]
  7. Joyce

    Joyce New Member

    Thanks you so much for info! You are correct that I am a bit desperate.

    You have all addressed many of the issues that I'm conserned about. I'm also about 215lbs at 5'1". That sure adds to fatigue I'll tell ya. I'm wondering if the cortisol has made any of you folks gain weight.

    I've also heard that good effects may wear off in like a month.

    My experience with cortisol so far has actually been somewhat positive. I had a test for cushings that gave me dexamethazone (form of hydrocortison) and I felt better for two days afterwards. (they told me it was in my head).

    I've got more questions for you guys about what you said in your posts. But I don't want to make this into a novel. Please consider sticking with this thread for a bit.

    Thanks for you help!

    Joyce
  8. Mikie

    Mikie Moderator

    It is not a long-term effective treatment. It produces short-term limited benefits but can cause long-term damage to the adrenal system. This may not hold true for low-dose, short-term use, but then, what's the point? The benefits do not last.

    Most of us do much better on a high-protein/low-carb diet. If you stick to it, you will lose the cravings for sweets and will have more energy. I have lost 23 pounds on the Suzanne Somers diet. Just ridding the body of excess pounds produces more energy. If anyone doubts this, just strap a couple of 5 lb. bags of flour or sugar onto your body and lug it around all day. Excess weight is very hard on our joints.

    If you have read the posts here, you will find that there are lots of things which are helping many of us short of using steroids.

    Love, Mikie
  9. Joyce

    Joyce New Member

    I kind of figured as much - that was a short term thing. My adrenals are already out of whack. I get these episodes throught out the day. I was bedridenn for 4/5 months and had the "hungries" 24/7, and had these surges of adrenalin and other bad stuff all the time. During that time I only at protien, veggies, and oatmeal as anything higher on the glycemic index would make everything worse. I can't go back there.. ever. I had to check myself into a hospital in the end.

    I've gotton some help through anti-depressants/anti-anxiety meds. But sometimes I feel the episodes coming through the meds. It scares me. So I continue my search for help. Perhaps I'll keep hydrocortisone as an emergency last ditch thingy.

    It is just so frustrating when authors like Tietlebaum and Jeffries talk up this type of treatment, but when I try and find people who have used these therapies no one has the helpfull experiences that they talk about.

    PS. What time zone is this message board in?

    THanks for you input,

    Joyce
    [This Message was Edited on 12/09/2002]

[ advertisement ]